MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40(TM). SHORT FEMORAL; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40(TM). SHORT FEMORAL; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 0580-1-044
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Injury (2348); Insufficient Information (4580)
Date of Event 06/10/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate that devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other events for the lot referenced.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.Device not returned.
 
Event or Problem Description
The surgeon revised the patient's total hip prosthesis due to the break of the exeter nail implanted in the patient.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving an exeter stem was reported.The event was confirmed by clinician review and analysis of returned device.Method & results: product evaluation and results: visual inspection was performed as part of the material analysis report (mar), which indicated: the stem was returned in the fractured condition.The stem was examined with the aid of a stereo microscope at magnifications up to 50x.Damage consistent with the explantation process was observed on the lateral surface of the stem.Plastic surface deformation consistent with micro-motion at the stem-cement interface was observed on the medial surface of the stem.Macroscopic surface features indicate that the fracture initiated on the lateral surface and propagated medially.Damage consistent with the explantation process and/or post fracture abrasion was observed on the proximal and distal fracture surfaces of the stem.The distal fracture surface was examined further using a scanning electron microscope (sem).A material analysis has been performed.The report concluded: plastic surface deformation consistent with micro-motion at the stem-cement interface was observed on the medial surface of the stem.The fracture morphology was consistent with a fatigue fracture.Damage consistent with the explantation process and/or post fracture abrasion was observed on the proximal and distal fracture surfaces of the stem.Eds analysis showed that the stem is consistent with the drawing (an astm f1586 alloy).Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined for the devices with catalog numbers provided.Dimensional & functional analysis were not performed as device was returned in fractured condition.Clinician review: the available medical records were provided to the consulting clinician for a review which concluded that the fracture of the exeter stem was confirmed as was the revision surgery.The stem was likely "potted in the cement" (the distal portion was found well fixed and the proximal portion loose at revision) leading to fatigue failure from micromotion.Obtaining the implant may provided insight into the mechanism of failure.Device history review: device history review indicated the devices accepted into final stock from the reported lot were free from discrepancies.Complaint history review: there has been no other event for the lot referenced.Conclusions: it was reported that patient had a revision due to fracture of the exeter stem.The available medical records were provided to the consulting clinician for a review which concluded that the fracture of the exeter stem was confirmed as was the revision surgery.The stem was likely "potted in the cement" (the distal portion was found well fixed and the proximal portion loose at revision) leading to fatigue failure from micromotion.Obtaining the implant may provided insight into the mechanism of failure.A material analysis has been performed on the returned device.The report concluded: plastic surface deformation consistent with micro-motion at the stem-cement interface was observed on the medial surface of the stem.The fracture morphology was consistent with a fatigue fracture.Damage consistent with the explantation process and/or post fracture abrasion was observed on the proximal and distal fracture surfaces of the stem.Eds analysis showed that the stem is consistent with the drawing (an astm f1586 alloy).Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined for the devices with catalog numbers provided.No further investigation for this event is possible at this time.If additional information becomes available, this investigation will be reopened.

Brand Name
EXETER V40(TM). SHORT FEMORAL
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key10305527
Report Number0002249697-2020-01517
Device Sequence Number14097612
Product Code JDI
UDI-Device Identifier04546540509048
UDI-Public04546540509048
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2020
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2018
Device Model Number0580-1-044
Device Catalogue Number0580-1-044
Device Lot NumberG3631968
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/25/2020
Initial Date Received by Manufacturer 07/02/2020
Supplement Date Received by Manufacturer10/21/2020
Initial Report FDA Received Date07/21/2020
Supplement Report FDA Received Date11/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;